Use of inhaled anticholinergics has been associated with an increased risk for arrhythmias in younger patients with asthma, according to data presented at the American Thoracic Society 2012 International Conference.
“This finding raises concern because of the recent interest in use of anticholinergics in asthma,” researcher Todd Lee, PharmD, PhD, of the University of Illinois, said in a press release.
Researchers reviewed data collected between July 1997 and April 2010 by the IMS LifeLink Health Plan Claims Database to identify 283,429 patients with asthma aged 5 to 24 years. The researchers selected 7,656 individuals who were new users of asthma controller medications and who had continuous enrollment in the IMS system for at least 6 months prior to having the medication dispensed. For each case, up to 10 controls were matched based on age, sex, geographic region and the date when the controller medication was initially dispensed, according to a press release.
Active exposure to inhaled anticholinergics was observed in 0.69% of cases and 0.18% of controls. Risk for arrhythmia increased 1.56-fold among active users compared with nonactive/nonusers.
Risk for arrhythmias varied based on the type of anticholinergic, as well as the dose. Active users of ipratropium had a higher risk for arrhythimas (adjusted OR=1.59; 95% CI, 1.08-2.33), while the risk estimates for active users of tiotropium (adjusted OR=1.2; 95% CI, 0.29-4.89) and active users of a combination of ipratropium and short-acting beta-2 agonists (adjusted OR=1.2; 95% CI, 0.74-1.94) were not statistically significant. Risk for arrhythmias was especially high among patients taking high-dose inhaled anticholinergics (adjusted OR=1.69; 95% CI, 1.1-2.59) compared with nonusers. Risk for patients taking low-dose inhaled anticholinergics (adjusted OR=1.22; 95% CI, 0.53-2.65) was not statistically significant.
“While we did find an increase in the risk of events associated with the use of anticholinergics, the overall number of events we found was relatively small,” Lee said. “Therefore, the absolute risk of an event for an individual patient is relatively low.”
Lee noted that most of the patients in this analysis were using ipratropium and not tiotropium, which has been the focus of recent studies linking these medications to increased CV risks in patients with chronic obstructive pulmonary disease.
Adimadhyam S. Poster #412. Presented at: American Thoracic Society 2012 International Conference; May 18-23, 2012; San Francisco.
Disclosure: Dr. Lee reports no relevant financial disclosures.